Experts Caution Parents on Proper Use of Tylenol-Like Drugs
Oct. 1, 2001 -- Acetaminophen -- best known as Tylenol -- is widely used to treat fevers and pain in children, but now experts in the field are trying to raise awareness of the potential dangers of this drug.
Aspirin is dangerous in children with a fever because it can cause a severe medical problem known as Reye's syndrome -- liver failure, pressure on the brain, and potentially coma and death. Therefore, pediatricians recommend acetaminophen for fever.
Taking too much acetaminophen, which is in many over-the-counter drugs, can in mild cases cause nausea, appetite loss, and vomiting. In severe cases, though, overdose can cause damage to the liver, potentially leading to the need for a liver transplant or even death. Although such an overdose is more common in adults, this can also be a devastating side effect of the medicine in children.
Therefore, in the Oct. 4 issue of Pediatrics, the American Academy of Pediatrics is offering advice to doctors and parents on how they can best prevent this rare but devastating effect of acetaminophen.
- Discuss the appropriate use of acetaminophen for pain and fever at every child's checkup;
- Parents should receive specific instruction on the proper use of acetaminophen, including correct dose, strength, and how long and how often to give it to their children;
- Avoid the use of rectal acetaminophen unless told by your child's doctor that it is OK;
- Don't fall victim to the misconception that "more is better" when it comes to acetaminophen, or any over-the-counter medication;
- Be careful when using different over-the-counter medicines since many different types actually contain acetaminophen. Using more than one of these medicines at the same time will increase the danger. Look for "acetaminophen" on the ingredients label;
- Tell your pharmacist if your child is taking acetaminophen when getting a new prescription filled since drug interactions can worsen the liver effects of the drug;
- Watch your children very carefully when taking their medicine to be sure they do not take too much;
- If your child's fever lasts a long time then make sure to contact the doctor to see if you should change to some other medicine, such as Advil or ibuprofen, or use another nondrug method, such as tepid water sponge bathing -- although the benefits and dangers of this are very controversial.
Overall, acetaminophen is known to be a very effective and safe drug, but parents should just be cautious when using this -- as well as any other -- medicine.
Certain children need to be watched especially carefully, since they may be particularly susceptible to the side effects of acetaminophen.
- Children with diabetes
- Obese children
- Children with longstanding malnourishment
- Children who have not eaten for a long time
- Children with a family member who has had liver problems from any type of medication
- Children with a viral infection
The American Academy of Pediatrics is also attempting to dispel a misconception about fever and offers parents and doctors some reassuring advice that will hopefully keep acetaminophen's side effects to a minimum.
"Although parental anxiety over fevers is understandable, the primary reason to treat fever is for patient comfort and ... complete normalization of the temperature is not necessary and may not be possible," the guideline authors write.